30 June 2009

Cardiac complications in long-term methadone patients seem to be due to diverse factors.

Methadone induced long QTc and "torsade de pointe". Bittar P, Piguet V, Kondo-Oestreicher J et al. Swiss Medical Forum 2002 S4;P244:36S

Dear Colleagues,

This instructive case history which pre-dates Krantz’s report by several months, describes a long term methadone patient aged 39 developing ‘torsade de pointes’ a few days after starting triple therapy for HIV in the context of opioid withdrawal symptoms/signs and low blood levels. The patient also had chronic hepatitis C and epilepsy. As well as valproic acid for the latter, benzodiazepines, cannabis and alcohol were also involved in this seminal case.

The patient presented to the emergency room in opioid withdrawal. There was no electrolyte disturbance but methadone level was found to be ‘sub-therapeutic’ despite daily doses of 115mg administered by suppository (this is routinely used by some doctors in Switzerland). The QTc interval was available from a month before the episode at 480ms (normal less than 450mg).That cardiograph may have been ordered as part of a ‘work-up’ prior to starting anti-retroviral therapy but this is not detailed in the text.

While in hospital, 15 minutes following the daily rectal methadone dose the patient developed bradycardia, bigeminy and then torsade tachycardia. He was successfully resuscitated despite major seizures occurring simultaneously. The methadone was replaced by morphine 200mg twice daily which was associated with QTc interval reduction from 480 to 430ms.

Subsequent challenge a few days later with just 40mg methadone saw the QTc interval increase to 520ms and so the trial was abandoned due to the perceived risk. A cardiograph two weeks later showed the QTc interval to be still slightly elevated at 460ms despite the methadone having been long ceased. These observations are consistent with other evidence that methadone causes some modest prolongation of the QT interval and that this effect alone is generally of little clinical significance.

This patient took methadone, valproic acid, alcohol, cocaine and cannabis for at least 7 years without reported cardiac problems and so the onset of torsade during a period when the methadone level was low is hard to ascribe as a direct and dose-related effect. Rather, a combination of factors including possibly some myocardial ‘priming’ may be occurring.

This appears to be the very first of over 100 case reports in the literature of torsade de pointes in patients taking methadone maintenance for addiction. In nearly every case where details are available there were other drugs, extremely high dose, overdose, HIV and/or electrolyte disturbance reported. Pearson has called this a ‘threshold’ effect. Since methadone levels are sometimes in the low range it is possible that the drug is sometimes a ‘bystander’ while other drugs and/or the HIV virus itself might be responsible for the electrical instability in the heart.

Like others, these authors give some details of the management given to the patient. Even 7 years later, there still appears to be little agreement about an approach to treatment as cardiologists, intensivists and emergency physicians describe quite diverse approaches. These have included (1) efforts to maintain heart rate, (2) restoring electrolyte balance, (3) removal of triggering factors and (4) supportive measures. Magnesium and potassium infusions, administration of isoprenaline, atenalol, quinidine, lignocaine, amiodarone (!), glucoheptonate; implantable cardioverter-defibrillator (ICD); reducing methadone; continuing methadone; changing to morphine or buprenorphine. A review of such clinical manoeuvres by a cardiologist would be highly desirable in my view.

Instead of this logical step, Krantz and his panel have advised ‘discussions of risk’ (which are still largely unknown), pre-treatment ECG and continued QT interval monitoring. This is in the context of a lack of evidence for the effectiveness of such a strategy to prevent arrhythmias. Krantz’s group, in their extensive literature review of almost 100 papers left out numerous seemingly relevant articles (eg. Justo, Athanasos, Krook and Cruciani). It is hard to understand how the CSAT panel of experts could have completely overlooked these crucial papers, each of which is available on a simple internet search.

Further, despite the clear association with HIV infection (40% according to Justo), HIV is not even mentioned in the entire Annals paper from March 2009. The drugs gabapentin and ciprofloxacin come up in numerous reports, including 5 of Krantz’s original series of 9 pain management cases. Likewise, the issue of targeting strategies to those taking such medication is not emphasised by the CSAT panel report.

This early report from Switzerland contains some vital but conflicting evidence concerning causation. Like others, these authors find evidence of multifactorial causes for their patient’s torsade tachycardia. Yet there seems to be QT prolongation in relation to methadone dose levels, despite torsade occurring only very rarely in such cases. The cautious trial to reintroduce methadone caused QT prolongation but no arrhythmia. At the same time, it is questionable that a purported side effect of methadone would occur when the blood level was low and the patient was in a drug-induced withdrawal state.

Comments by Andrew Byrne ..

Clinic web page: http://www.redfernclinic.com/c/


Justo D, Gal-Oz A, Paran Y, Goldin Y, Zeltser D. Methadone-associated Torsades de Pointes (polymorphic ventricular tachycardia) in opioid-dependent patients. Addiction. 2006 101:1333-1338

Krook AL, Waal H, Hansteen V. Routine ECG in methadone-assisted rehabilitation is wrong prioritization. Tidsskr Nor Laegeforen 2004 124;22:2940-1

Athanasos P, Farquharson AL, Compton P, Psaltis P, Hay J. Electrocardiogram characteristics of methadone and buprenorphine maintained subjects. J Addict Dis. 2008 27(3):31-5

Cruciani R. Methadone: To ECG or Not to ECG…That Is Still the Question. Journal of Pain and Symptom Management 2008 36;5:545-552